Tennessee, 2009

Hail and Damaging Winds in Tennessee, June 10, 2009

June 10, 2009 · NWS MRX · 22 events in 11 counties and zones

A boundary across east Tennessee triggered scattered severe thunderstorms during the afternoon and evening hours. Storm reports contained hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across east Tennessee triggered scattered severe thunderstorms during the afternoon and evening hours. Storm reports contained hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 10, 9:10 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 10, 9:10 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EDT WED JUN 10 2009

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY
ACROSS THE OHIO RIVER VALLEY...WITH A WARM AND MOIST AIR MASS OVER
THE FORECAST AREA. SATELLITE AND RADAR IMAGERY REVEAL THAT THIS
FRONTAL BOUNDARY HAS BECOME THE FOCUS FOR A FEW CONVECTIVE CLUSTERS
OVER WEST TN AND NORTHERN KY. WITH ZONAL FLOW ALOFT...THINK THE
CONVECTIVE COMPLEX OVER WEST TN WILL CONTINUE TO MOVE EAST ACROSS
THE TN RIVER VALLEY TODAY...WITH ITS OUTFLOW HELPING TO TRIGGER A
BETTER COVERAGE OF CONVECTION ACROSS THE FORECAST AREA (COMPARED TO
PREVIOUS DAYS). MODEL SOUNDINGS REVEAL SOME DRY AIR IN THE BOUNDARY
LAYER RESULTING IN AN INVERTED-V PROFILE. THIS PROFILE SHOULD BE
CONDUCIVE TO PRODUCING DAMAGING WINDS WITH SOME STORMS THIS
AFTERNOON AND EVENING...SO WILL PLAN TO MENTION THIS IN THE ZONES.

OVERALL...WILL UPDATE THE FORECAST THIS MORNING TO REMOVE MORNING
PRECIP WORDING...AND TO TWEAK POPS AND TEMPS A LITTLE.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN    89  69  89  69  89 /  30  30  50  30  30
KNOXVILLE AIRPORT, TN      88  70  84  68  86 /  40  40  50  30  30
OAK RIDGE, TN              88  69  84  67  86 /  40  40  50  30  30
TRI CITIES AIRPORT, TN     86  63  81  63  82 /  50  50  70  40  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jun 10, 3:14 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 AM EDT WED JUN 10 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
414 AM EDT WED JUN 10 2009 /314 AM CDT WED JUN 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY THIS
AFTERNOON AND LINGER THROUGHOUT THE EVENING AND OVERNIGHT. A FEW
STRONG TO SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS OF
50 MPH OR MORE AND HAIL OF PENNY SIZE OR LARGER. BRIEF LOCALLY
HEAVY RAINS COULD OCCUR WITH THE STRONGEST STORMS...WITH FREQUENT
DEADLY LIGHTNING STRIKES IN AND NEAR ALL STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 A WEAK COLD FRONT MOVING SLOWLY SOUTH INTO THE REGION IS EXPECTED
TO INCREASE THE COVERAGE OF THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT. SCATTERED STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH
THE MAIN THREATS DAMAGING DOWN BURSTS WINDS OF 50 MPH OR HIGHER...
AND LARGE HAIL.

OTHERWISE...ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE JUST ABOUT EACH AFTERNOON AND EVENING...FROM FRIDAY INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY TODAY AND THURSDAY.

TG

The radar

The Northeast Alabama radar (KHTX), 77 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 10, 11:51 AM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
63 kt (72 mph) estimated gust
Reported by
ASOS
Coordinates
35.070, -85.260

Thunderstorm winds gusted to 63 mph at the ASOS site.

Thunderstorm Wind, Roane

When
June 10, 1:40 PM EST to 1:50 PM EST
Where
Roane County, 0.89 mi SW of Oliver Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.040, -84.340

Law enforcement officials reported several trees downed by thunderstorm winds in Oliver Springs.

Thunderstorm Wind, McMinn

When
June 10, 1:40 PM EST to 1:42 PM EST
Where
McMinn County, 1.49 mi SSW of Sanford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.310, -84.730

Law enforcement officials reported one tree downed by thunderstorm winds near Calhoun.

Thunderstorm Wind, Polk

When
June 10, 1:40 PM EST to 1:42 PM EST
Where
Polk County, 1.13 mi E of Benton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.180, -84.650

Law enforcement officials reported one tree downed by thunderstorm winds near Benton.

Thunderstorm Wind, Polk

When
June 10, 1:45 PM EST to 1:55 PM EST
Where
Polk County, 1.32 mi ESE of Delano
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.260, -84.550

Law enforcement officials reported several trees and powerlines downed by thunderstorm winds near Delano.

Thunderstorm Wind, Union

When
June 10, 1:50 PM EST to 1:55 PM EST
Where
Union County, 0.56 mi W of Maynardville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.250, -83.810

Law enforcement officials reported a few trees downed by thunderstorm winds in Maynardville.

Thunderstorm Wind, Grainger

When
June 10, 2:00 PM EST to 2:02 PM EST
Where
Grainger County, 0.89 mi NW of Buffalo Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.230, -83.580

Law enforcement officials reported one tree downed by thunderstorm winds near Buffalo Springs.

Thunderstorm Wind, Knox

When
June 10, 2:15 PM EST to 2:25 PM EST
Where
Knox County, West Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.970, -83.950

Law enforcement officials reported a few trees downed by thunderstorm winds in Knoxville.

Thunderstorm Wind, Knox

When
June 10, 2:30 PM EST to 2:40 PM EST
Where
Knox County, 0.89 mi SW of Mule Hollow
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.970, -83.860

Law enforcement officials reported numerous trees downed by thunderstorm winds across the eastern half of the county.

Thunderstorm Wind, Sevier

When
June 10, 6:50 PM EST to 6:55 PM EST
Where
Sevier County, 0.56 mi W of Kodak
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.970, -83.630

An individual reported a few trees downed by thunderstorm winds near Kodak.

Hail, Morgan

When
June 10, 7:15 PM EST to 7:18 PM EST
Where
Morgan County, 0.89 mi NE of Coalfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.040, -84.410

Law enforcement officials reported thunderstorms produced quarter-size hail near Coalfield. It was reported by the Coalfield Fire Department.

Hail, Morgan

When
June 10, 7:20 PM EST to 7:22 PM EST
Where
Morgan County, 1.38 mi S of Coalfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.010, -84.420

An amateur radio operator reported thunderstorms produced nickle-size hail near Coalfield.

Hail, Roane

When
June 10, 7:23 PM EST to 7:25 PM EST
Where
Roane County, 0.89 mi SW of Jonesville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.970, -84.410

Law enforcement officials reported thunderstorms produced quarter-size hail in Dyllis.

Thunderstorm Wind, Roane

When
June 10, 7:30 PM EST to 7:32 PM EST
Where
Roane County, South Harriman
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.920, -84.550

Law enforcement officials reported one tree downed by thunderstorm winds on Hassler Mill Road in Harriman.

Thunderstorm Wind, Roane

When
June 10, 7:35 PM EST to 7:37 PM EST
Where
Roane County, 0.56 mi W of Kingston
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.870, -84.530

Law enforcement officials reported one tree downed by thunderstorm winds near Kingston.

Hail, Loudon

When
June 10, 7:50 PM EST to 7:52 PM EST
Where
Loudon County, Highland Park
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.800, -84.270

An amateur radio operator reported thunderstorm produced golf-ball size hail near Loudon Dam in Lenoir City.

Thunderstorm Wind, Loudon

When
June 10, 8:00 PM EST to 8:05 PM EST
Where
Loudon County, 0.89 mi SE of Piney
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.710, -84.270

Law enforcement officials reported numerous trees downed by thunderstorm winds from Tellico Village to Greenback.

Thunderstorm Wind, Loudon

When
June 10, 8:00 PM EST to 8:05 PM EST
Where
Loudon County, New Providence
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.770, -84.350

Law enforcement officials reported one tree downed by thunderstorm winds southwest of Lenoir City on Interstate 75.

Thunderstorm Wind, Loudon

When
June 10, 8:00 PM EST to 8:05 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.740, -84.360

Law enforcement officials reported one tree and a powerlines downed by thunderstorm winds in Loudon.

Thunderstorm Wind, Monroe

When
June 10, 8:10 PM EST to 8:12 PM EST
Where
Monroe County, Vonore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.580, -84.250

Law enforcement officials reported one tree downed by thunderstorm winds in Vonore.

Thunderstorm Wind, Monroe

When
June 10, 8:30 PM EST to 8:32 PM EST
Where
Monroe County, 0.89 mi SE of Coker Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
35.260, -84.290

Power company personnel reported one tree downed by thunderstorm winds in Coker Creek.

Thunderstorm Wind, Monroe

When
June 10, 8:35 PM EST to 8:37 PM EST
Where
Monroe County, 0.56 mi E of Toqua
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
35.570, -84.190

Utility company personnel reported one tree downed by thunderstorm winds southeast of Vonore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172904, 172907, 172909, 172910, 172914, 172915, 172917, 172918, 172919, 172920, 172921, 172923, 172928, 172931, 172932, 172933, 172934, 173318, 173319, 173331, 173333, 173334.